Lindsey Best Andrew Youssef
By Andrew Youssef
It will be close to two years now since I received my first dose of chemotherapy and the memory of walking into my doctor's office is still vivid. I chose one of the plush recliners amongst the ten or so other patients present in the room. Although I was very weak and cachectic, I still didn't look like I fit in. Compared to the other cancer patients, I was fifteen to twenty years younger than everyone else. It was, and still is, a cruel and painful reminder of how unlucky I am to have contracted this disease.
Some of the essentials required to get through chemotherapy include bringing some sort of laptop or iPad that can function as a source of entertainment. The doctors' office does show movies for patients, but when you have been going for over two years on a weekly or bi-weekly basis, even re-runs of I Love Lucy episodes lose their laugh appeal. You can also tell what age demographic the place is aiming for by even showing those episodes.
The nurses know not to approach me with their needle unless I have my headphones in place. My morose sense of humor usually dictates that I listen to Meshuggah's "Bleed" or Slayer's "Chemical Warfare" prior to them inserting the needle into my vein. I've been on a number of chemotherapeutic agents in my time, but let's examine both my savior and nemesis: a drug called Erbitux (Cetuximab).
While my pharmaceutical background could bore you with its mechanism of action, I will spare you and tell you about its interesting side effects. An acne-like rash soon consumed my body from head-to-toe a few weeks after my initial dose. My oncologist boasted it was the worst rash he had ever seen as a result from this drug. Wow, lucky me. One thing that amazed me was that the acne would also surface underneath my nail beds. Soon it would be painful to even grasp objects.
We Believe Local Journalism is Critical to the Life of a City
Engaging with our readers is essential to the Observer's mission. Make a financial contribution or sign up for a newsletter, and help us keep telling Dallas's stories with no paywalls.
Support Our Journalism
Being covered in acne really doesn't do wonders for your self esteem. I felt my appearance was traumatic enough with my weight loss, but looking like a teenager gone horribly wrong pretty much made me feel like a leper. I wore hats initially to try and conceal my face. Luckily, I didn't get outside that much, as the first couple of months I spent at home or either at my oncologist.
The rash serves as a constant reminder of my plight with cancer. Every morning when I woke up, there would be stains of blood on my pillow from the acne on my scalp that would pop when I would move around at night. While I know there are worse side effects in the chemotherapy world, this is still one of the more difficult challenges to reconcile.
The other aspect of being covered in acne was that shaving would be a dicey if not bloody proposition. While a beard and mustache did provide a layer of camouflage for the acne, I felt like a disheveled metal hipster. Fortunately, listening to Slayer and Meshuggah provided moments of escape when they insert the needle into my vein for my chemotherapy infusion as I focused on the thrashing guitars and pummeling drums pretending that they would be destroying the vicious cancer cells in my body.